Skip to main content

How Common Are Musculoskeletal Manifestations Among Patients With IBD Receiving Vedolizumab?

How Common Are Musculoskeletal Manifestations Among Patients With IBD Receiving Vedolizumab?

Fri, 11/13/2020 - 17:09

Findings of a new study show that nearly 30% of patients with inflammatory bowel disease (IBD) who had been receiving vedolizumab experienced musculoskeletal manifestations.

To reach this conclusion, the researchers analyzed data on 112 patients who had received vedolizumab for IBD at a hospital in France between 2013 and 2017. The researchers assessed the incident musculoskeletal manifestations that had occurred during vedolizumab treatment and also compared the characteristics of patients with or without articular inflammatory manifestations.


IF YOU LIKE THIS, READ MORE...

Spondyloarthritis Linked With Higher Disease Activity in Early Crohn Disease

Survey Sheds Light on Prevalence of UC-Associated Peripheral Arthralgias and Arthritis


Of the 112 consecutive patients, 59 had ulcerative colitis, 49 had Crohn disease, and 4 had undetermined colitis. In all, 4 patients (3.6%) had a history of spondyloarthritis (SpA), and 13 patients (11.6%) had a history of peripheral arthralgia. Previously, 102 patients (91.1%) had received treatment with an anti-tumor necrosis factor (TNF).

After a mean follow-up of 11.4 months, 32 patients (28.6%) presented with 35 musculoskeletal manifestations. Of these manifestations, 18 were mechanical and 17 were inflammatory.

Among the patients who had experienced inflammatory manifestations, 11 had axial or peripheral SpA, 5 had early reversible arthralgia, and 1 had chondrocalcinosis. Of the 11 patients with SpA, 3 (2.6%) had inactive IBD and may be considered as having paradoxical SpA.

History of inflammatory articular manifestation was the only factor associated with occurrence of inflammatory manifestations.

Musculoskeletal manifestations occurred in almost 30% of IBD patients treated with [vedolizumab], but only half of them were inflammatory,” the researchers concluded. “Since most of the patients previously received anti-TNF, occurrence of inflammatory articular manifestations might rather be linked to anti-TNF discontinuation than to [vedolizumab] itself.”

—Colleen Murphy

Reference:

Dupré A, Collins M, Nocturne G, Carbonnel F, Mariette X, Seror R. Articular manifestations in patients with inflammatory bowel disease treated with vedolizumab. Rheumatology (Oxford). 2020;59(11):3275-3283. doi:10.1093/rheumatology/keaa107


Back to Top